Wisconsin, 2011

Lightning Strike in Wisconsin, July 1, 2011

July 1, 2011 · NWS DLH · 1 event in 1 county or zone

A home sustained an estimated $80,000 worth of damage after lightning struck it, causing a fire. Lightning struck a gas meter located on the side of the house, igniting natural gas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$80,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A home sustained an estimated $80,000 worth of damage after lightning struck it, causing a fire. Lightning struck a gas meter located on the side of the house, igniting natural gas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 1, 5:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 1, 5:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
651 PM CDT FRI JUL 1 2011

.AVIATION...07/02/00Z ISSUANCE...
STRONG COLD FRONT GOING THROUGH THE AREA THIS EVENING. LOCAL VLIFR
IN A LARGE CLUSTER OF THUNDERSTORMS FROM STC TO DLH WILL CONTINUE
TO BE ACCOMPANIED BY LOCAL WINDS TO 65 KNOTS AND LOCAL SHOWERS
OF HAIL TO 4 INCHES DIAMETER. THE THUNDERSTORM CLUSTER WILL
CONTINUE OUT OVER WESTERN LAKE SUPERIOR AND MOST OF NORTHWEST
WISCONSIN TILL MIDNIGHT. NORTHWEST WISCONSIN AND THE DULUTH AREA
WILL SLOWLY IMPROVE TO MVFR WITH CLOUDS THEN VFR UNDER CLEARING
SKIES DURING THE DAY SATURDAY. TO THE WEST...MVFR IN AREAS OF
SHOWERS AND ISOLATED THUNDERSTORMS...OVER MOST OF NORTHEAST
MN...WILL BE FOLLOWED BY CLEARING AND VFR LATE TONIGHT...
CONTINUING SATURDAY.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT FRI JUL 1 2011/

DISCUSSION...LATEST REGIONAL SURFACE ANALYSIS SHOWS A COLD FRONT
ACROSS OUR FCST AREA...EXTENDING FROM NEAR CRANE LAKE SSWWD TO
AITKIN. AHEAD OF THE FRONT THE ATMOSPHERE HAS DESTABILIZED WITH
TEMPS IN THE 80S AND LOWER 90S AND DEW POINTS IN THE 70S. THIS HAS
RESULTED IN MLCAPE VALUES OF 3000 TO 6000 J/KG AND HEAT INDICIES
GENERALLY RANGING FROM 95 TO 105. EVEN WITH FAIRLY STRONG
CONVERGENCE ALONG THE FRONT...A CAPPING INVERSION HAS INHIBITED
CONVECTION FROM DEVELOPING SO FAR TODAY. WE DO EXPECT THE CAP TO
BREAK EVENTUALLY WHICH SHOULD RESULT IN RAPID THUNDERSTORM
DEVELOPMENT...SOME OF WHICH MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. FOR FURTHER DETAILS...PLEASE REFER TO SWODY1
ISSUED BY THE SPC. THE THUNDERSTORM COVERAGE SHOULD INCREASE EAST
OF THE COLD FRONT THROUGH THE EARLY EVENING HOURS. THEN THE AREA
OF STORMS SHOULD GRADUALLY PROPAGATE EWD WITH THE FRONT. THE
THUNDERSTORMS WILL EXIT EAST OF OUR CWA BY EARLY SATURDAY
MORNING. HIGH PRESSURE WITH COOLER AND LESS HUMID CONDITIONS
WILL BUILD OVER THE UPPER MIDWEST THROUGH EARLY NEXT WEEK.

EXTENDED...MONDAY NIGHT THROUGH FRIDAY.
ALL THE MODELS SHOW A MOISTURE STARVED COLD FRONT CROSSING OUR AREA
MONDAY NIGHT...ANTICYCLONIC CURVATURE AND WARMTH ALOFT WILL MITIGATE
THE STRENGTH OF ANY THUNDERSTORMS AND FURTHER WEAKEN THE FRONT. RAIN
ASSOCIATED WITH WILL DEPART TUESDAY AFTERNOON OR EARLY EVENING.
HIGH PRESSURE FROM ALBERTA AND SASKATCHEWAN WILL BUILD EASTWARD
ABOVE THE MANITOBA LAKES AND ACROSS THE HUDSON BAY BASIN...RESULTING
IN AN INCREASINGLY CHILLY ONSHORE FLOW ACROSS OUR AREA.  MORE CHILLY
AIR FROM NORTHWEST CANADA WILL REINFORCE THE COOL AND DRY PATTERN AS
A COOL WEST TO EAST ZONAL FLOW...KEEPS MOISTURE TO OUR SOUTH.

&&

.POINT TEMPS/POPS...
DLH  58  79  52  78 /  60  10  10  10
INL  58  77  47  78 /  30  10  10  10
BRD  59  81  54  81 /  60  10  10  10
HYR  63  83  52  82 /  70  10  10  10
ASX  60  81  52  79 /  60  10  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ038.

WI...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR WIZ001>004-006>009.

LS...NONE.
&&

SHORT TERM...EOM
AVIATION...EOM
Hazardous weather outlook, Jul 1, 9:59 AM CST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1059 AM CDT FRI JUL 1 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-021030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
1059 AM CDT FRI JUL 1 2011

...HOT AND HUMID CONDITIONS ARE EXPECTED AGAIN TODAY...
...THERE IS A SLIGHT RISK OF SEVERE STORMS TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

VERY WARM AND HUMID CONDITIONS WILL CONTINUE TODAY ACROSS MOST
OF THE NORTHLAND. WIDESPREAD TEMPERATURES IN THE 80S AND LOWER
90S WILL BE LIKELY...WITH MID 90S EXPECTED ACROSS MUCH OF
NORTHWEST WISCONSIN. HEAT INDEX VALUES...FROM SOUTHERN DOUGLAS AND
PINE COUNTY EAST TO SOUTHERN IRON AND PRICE COUNTY...WILL TOP OUT
AROUND 95 TO 105 DEGREES. A HEAT ADVISORY HAS BEEN POSTED FOR THIS
AREA.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS PARTS
OF THE NORTHLAND. A COLD FRONT WILL MOVE THROUGH AND PRODUCE
STORMS LATER TODAY. SOME OF THESE STORMS COULD BECOME SEVERE. THE
MAIN THREAT WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...ISOLATED TORNADOES...LOCALLY HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING. MONITOR THE WEATHER CONDITIONS LATER
TODAY...AND STAY AWARE OF ANY WATCHES AND WARNINGS THAT MAY BE
ISSUED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-021030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1059 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING.
SOME OF THESE STORMS COULD BECOME SEVERE. THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY
NIGHT.

BERDES

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, Jul 1, 6:18 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
718 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             BRULE                   46.55N 91.58W
07/01/2011  M1.00 INCH       DOUGLAS            WI   TRAINED SPOTTER

&&

KK
Special weather statement, Jul 1, 6:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
720 PM CDT FRI JUL 1 2011

MNZ025-033-034-020245-
NORTHERN CASS-SOUTHERN CASS-CROW WING-
INCLUDING THE CITIES OF...WALKER...PINE RIVER...BRAINERD
720 PM CDT FRI JUL 1 2011

...HEAVY RAIN WILL CROSS THE BRAINERD LAKES AREA THIS EVENING...

*  AREAS OF HEAVY RAIN WILL CONTINUE TO MOVE NORTHEAST THROUGH THE
   BRAINERD LAKES AND LEECH LAKE AREA LATE THIS EVENING. RAINFALLS
   UP TO HALF AN INCH AN HOUR WILL FALL ACROSS MANY AREAS. EXPECT
   AN OCCASIONAL CLAP OF THUNDER THIS EVENING.

EOM
Local storm report, Jul 1, 6:33 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
733 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     15 E HINCKLEY           46.01N 92.63W
07/01/2011                   PINE               MN   TRAINED SPOTTER

            MANY 2 FOOT DIAMTER TREES DOWN

&&

KK
Local storm report, Jul 1, 6:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
735 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     5 W WEBSTER             45.88N 92.47W
07/01/2011                   BURNETT            WI   TRAINED SPOTTER

            COUNTY ROAD F AND FF. TREES DOWN. SIDING COMING OFF HIS
            HOUSE. ROOF DAMAGE.

&&

KK
Local storm report, Jul 1, 6:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
750 PM CDT FRI JUL 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     GRANTSBURG              45.78N 92.68W
07/01/2011                   BURNETT            WI   TRAINED SPOTTER

            3.5 ACRE YARD HAS LOST NEARLY EVERY TREE SOME LARGE OAK
            TREES OVER 50 YEARS OLD. DAMAGE LOOKS LIKE STRAIGHT LINE
            WINDS. FIREWORKS TENT BLOWN OVER.

&&

KK
Special weather statement, Jul 1, 6:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
758 PM CDT FRI JUL 1 2011

MNZ012-019-020-037-020130-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-NORTHERN COOK/NORTHERN
LAKE-SOUTHERN LAKE/NORTH SHORE-
758 PM CDT FRI JUL 1 2011

...STRONG THUNDERSTORMS AFFECTING SOUTHEAST SAINT LOUIS AND
SOUTHWEST LAKE COUNTIES...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MUNGER TO 10 MILES
SOUTHEAST OF CASTLE DANGER...MOVING NORTH AT 30 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  WILD RICE LAKE...     LARSMONT...           TWO HARBORS...
  FISH LAKE...          TAFT...               FREDENBERG...
  CASTLE DANGER...      SPLIT ROCK LIGHTHOUSE STATE PARK...
  ISLAND LAKE...        ALGER...              BOULDER LAKE...
  BEAVER BAY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4676 9237 4705 9234 4727 9127 4721 9134
      4711 9148 4708 9155 4702 9163 4700 9170
      4693 9178 4690 9187 4683 9199 4680 9205

BERDES

The radar

The Duluth radar (KDLH), 105 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Ashland

When
July 1, 7:00 PM CST
Where
Ashland County, Ashland
Property damage
$80,000
Reported by
Newspaper
Coordinates
46.580, -90.880

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337763.